Alert archive / Nevada / Wind Advisories in 2009
Wind Advisory 17, NWS Elko, NV
NWS Elko, NV issued this wind advisory at Aug 5, 2009, 2:33 PM PDT for 4 counties in Nevada. It took effect at Aug 6, 2009, 11:00 AM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2009, 2:33 PM PDT (21:33 UTC)
- In effect from
- Aug 6, 2009, 11:00 AM PDT
- Expired
- Aug 6, 2009, 11:00 PM PDT
- In force
- 12 hr
- Issued by
- NWS Elko, NV
Counties Elko County, NV, Eureka County, NV, Lander County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 103 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3904 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KLKN 052133 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 233 PM PDT WED AUG 5 2009 NVZ013-031-032-034-035-037-060945- /O.NEW.KLKN.WI.Y.0017.090806T1800Z-090807T0400Z/ NORTHERN NYE COUNTY-NORTHERN ELKO COUNTY- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- INCLUDING THE CITIES OF...TONOPAH...JACKPOT...WILDHORSE... OWYHEE...ELKO...SPRING CREEK...CARLIN...WELLS...LEE...RUBY LAKE... ELY...RUTH...MCGILL...AUSTIN...EUREKA...DIAMOND VALLEY 233 PM PDT WED AUG 5 2009 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM PDT THURSDAY... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT FROM 11 AM TO 9 PM PDT THURSDAY. AN UNSEASONABLY STRONG STORM SYSTEM WILL MOVE INLAND FROM THE PACIFIC OCEAN THURSDAY. AHEAD OF THIS STORM SYSTEM...STRONG SOUTH TO SOUTHWEST WINDS WILL DEVELOP AHEAD OF AND ALONG AN APPROACHING COLD FRONT. WINDS WILL BE SUSTAINED AT 30 TO 40 MPH WITH GUSTS OF 45 TO 55 MPH DURING THE AFTERNOON AND EVENING HOURS THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ NVZ033-060945- /O.NEW.KLKN.WI.Y.0017.090806T2000Z-090807T0600Z/ EXTREME EASTERN ELKO COUNTY- INCLUDING THE CITY OF...WEST WENDOVER 233 PM PDT WED AUG 5 2009 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 11 PM PDT THURSDAY... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT FROM 1 PM TO 11 PM PDT THURSDAY. AN UNSEASONABLY STRONG STORM SYSTEM WILL MOVE INLAND FROM THE PACIFIC OCEAN THURSDAY. AHEAD OF THIS STORM SYSTEM...STRONG SOUTHWEST WINDS WILL DEVELOP AHEAD OF AND ALONG AN APPROACHING COLD FRONT. WINDS WILL BE SUSTAINED AT 30 TO 40 MPH WITH GUSTS OF 45 TO 55 MPH DURING THE AFTERNOON AND EVENING HOURS THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ JM/RCM
3 follow-up statements
000 WWUS75 KLKN 060357 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 857 PM PDT WED AUG 5 2009 NVZ013-031-032-034-035-037-061600- /O.CON.KLKN.WI.Y.0017.090806T1800Z-090807T0400Z/ NORTHERN NYE COUNTY-NORTHERN ELKO COUNTY- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- INCLUDING THE CITIES OF...TONOPAH...JACKPOT...WILDHORSE... OWYHEE...ELKO...SPRING CREEK...CARLIN...WELLS...LEE...RUBY LAKE... ELY...RUTH...MCGILL...AUSTIN...EUREKA...DIAMOND VALLEY 857 PM PDT WED AUG 5 2009 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 9 PM PDT THURSDAY... A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 9 PM PDT THURSDAY. AN UNSEASONABLY STRONG STORM SYSTEM WILL MOVE INLAND FROM THE PACIFIC OCEAN THURSDAY. AHEAD OF THIS STORM SYSTEM...STRONG SOUTH TO SOUTHWEST WINDS WILL DEVELOP AHEAD OF AND ALONG AN APPROACHING COLD FRONT. WINDS WILL BE SUSTAINED AT 30 TO 40 MPH WITH GUSTS OF 45 TO 55 MPH DURING THE AFTERNOON AND EVENING HOURS THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ NVZ033-061600- /O.CON.KLKN.WI.Y.0017.090806T2000Z-090807T0600Z/ EXTREME EASTERN ELKO COUNTY- INCLUDING THE CITY OF...WEST WENDOVER 857 PM PDT WED AUG 5 2009 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 11 PM PDT THURSDAY... A WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 11 PM PDT THURSDAY. AN UNSEASONABLY STRONG STORM SYSTEM WILL MOVE INLAND FROM THE PACIFIC OCEAN THURSDAY. AHEAD OF THIS STORM SYSTEM...STRONG SOUTHWEST WINDS WILL DEVELOP AHEAD OF AND ALONG AN APPROACHING COLD FRONT. WINDS WILL BE SUSTAINED AT 30 TO 40 MPH WITH GUSTS OF 45 TO 55 MPH DURING THE AFTERNOON AND EVENING HOURS THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
000 WWUS75 KLKN 070402 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 902 PM PDT THU AUG 6 2009 NVZ013-031-032-034-035-037-070515- /O.EXP.KLKN.WI.Y.0017.000000T0000Z-090807T0400Z/ NORTHERN NYE COUNTY-NORTHERN ELKO COUNTY- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- INCLUDING THE CITIES OF...TONOPAH...JACKPOT...WILDHORSE... OWYHEE...ELKO...SPRING CREEK...CARLIN...WELLS...LEE...RUBY LAKE... ELY...RUTH...MCGILL...AUSTIN...EUREKA...DIAMOND VALLEY 902 PM PDT THU AUG 6 2009 ...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING. WINDS HAVE DECREASED ACROSS THE REGION THIS EVENING. LOCALLY BREEZY CONDITIONS ALONG THE EASTERN SLOPES OF HIGHER TERRAIN MAY CONTINUE THROUGH MIDNIGHT TONIGHT...HOWEVER THE WINDS IN MOST AREAS ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS. THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 PM PDT. $$ NVZ033-070600- /O.CON.KLKN.WI.Y.0017.000000T0000Z-090807T0600Z/ EXTREME EASTERN ELKO COUNTY- INCLUDING THE CITY OF...WEST WENDOVER 902 PM PDT THU AUG 6 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING. THE COLD FRONT THAT MOVED THROUGH THE REGION EARLIER THIS EVENING HAS PASSED EAST INTO UTAH. BREEZY TO LOCALLY WINDY CONDITIONS ARE EXPECTED TO CONTINUE INTO LATE EVENING HOURS ACROSS EASTERN ELKO COUNTY IN AREAS WHERE CHANNELING OF WIND IS COMMON SUCH AS THE WENDOVER AREA. WINDS ALONG THE EASTERN SLOPES OF HIGHER TERRAIN ARE ALSO EXPECTED TO REMAIN GUSTY INTO LATE EVENING HOURS. WINDS IN THESE AREAS ARE EXPECTED TO REMAIN SUSTAINED AT 35 MPH WITH GUSTS TO 50 MPH THROUGH 11 PM PDT THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ ROOD
000 WWUS75 KLKN 070537 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 1037 PM PDT THU AUG 6 2009 NVZ033-070645- /O.EXP.KLKN.WI.Y.0017.000000T0000Z-090807T0600Z/ EXTREME EASTERN ELKO COUNTY- INCLUDING THE CITY OF...WEST WENDOVER 1037 PM PDT THU AUG 6 2009 ...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING. WINDS HAVE SUBSIDED ACROSS THE REGION THIS EVENING. LOCALLY BREEZY CONDITIONS ALONG THE EASTERN SLOPES OF HIGHER TERRAIN MAY CONTINUE THROUGH MIDNIGHT TONIGHT...HOWEVER THE WINDS IN MOST AREAS ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS. THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 11 PM PDT. $$ ROOD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Aug 5, 3:14 AM PDT, 11 hours 19 minutes earlier.
Area forecast discussion, Aug 5, 3:14 AM PDT, 11 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 314 AM PDT WED AUG 5 2009 .SYNOPSIS...A STRONG PACIFIC STORM WILL BE PASSING THROUGH THE GREAT BASIN THIS WEEK. AS THIS SYSTEM NEARS...SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ALONG WITH GUSTY WINDS ACROSS CENTRAL NEVADA. MUCH COOLER AIR WILL FILTER INTO THE REGION FRIDAY AND SOME HIGH ELEVATION SNOWFALL IS POSSIBLE. && .SHORT TERM...TODAY THROUGH THURSDAY...INCREASING BAND OF HIGH CLOUDS SHOWING UP ON IR SATELLITE IMAGERY ATTM MOVING OVER THE CENTRAL PORTION OF THE FORECAST AREA. APPEARS UPPER JET FLOW OVER EXTREME WESTERN NV IS HELPING SUSTAIN CLOUDINESS CREATING SOME DIFLUENCE ALOFT THIS MORNING. MODELS ARE IN VERY GOOD AGREEMENT ON LATEST RUNS WITH POSITION AND STORM TRACK. ALL SHOW TENDENCY TO MOVE CLOSED LOW INLAND THROUGH NORTHERN CALIFORNIA TODAY AND RE-POSITION LOW OVER NW NV BY THURSDAY AFTERNOON. WINDS WILL INCREASE OVER CENTRAL NEVADA TODAY WITH THE ADVANCING LOW TIGHTENING THE PRESSURE GRADIENT OVER THE STATE. WITH LOWER RELATIVE HUMIDITY VALUES...THIS WILL POSE A FIRE WEATHER CONCERN FOR CENTRAL NV FIRE ZONES. A SIMILAR FIRE THREAT EXISTS ON THURSDAY HOWEVER WITH A 110KT UPPER JET CORE PASSING OVER THE STATE...SHOULD SEE WINDS EVEN STRONGER...POSSIBLY MEETING WIND ADVISORY CRITERIA. WITH CONTINUED DIFLUENCE ALOFT...THUNDERSTORMS ARE EXPECTED BOTH DAYS. SHOWERS COULD BE HEAVY AT TIMES OVER NW NV AS THE COLD FRONT MOVES IN ON THURSDAY. THE ECMWF AND NAM MODELS ARE SHOWING 0.1-0.2 INCHES OF QPF BUT THE GFS HITS THURSDAY HARDER...GENERATING AROUND 0.3 INCHES BEHIND THE FRONT. TEMPERATURES THURSDAY WILL COOL ABOUT 10-15 DEGREES. .LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. MODELS IN GOOD AGREEMENT WITH TROUGH OVER THE REGION THURSDAY NIGHT INTO FRIDAY. THE ASSOCIATED FRONT IS PROGGED TO BRING MODERATE QPF AMOUNTS TO THE MTS OF NORTHERN NEVADA...TAPERING DOWN TO AROUND A HUNDREDTH OF AN INCH OF RAIN TO CENTRAL LANDER/EUREKA COUNTIES. TEMPERATURES WILL ALSO TAKE A SIGNIFICANT PLUNGE AS THE TROUGH/FRONTAL BOUNDARY MOVE THROUGH THE REGION. HIGH TEMPS FRIDAY AFTERNOON SHOULD BE AROUND 15 DEGREES F BELOW NORMAL...A DROP OF 15 TO 20 DEGREES FROM WEDNESDAY AFTERNOONS HIGH TEMPS. FRIDAY EVENING INTO SATURDAY AFTERNOON A DRIER AND MORE STABLE NORTHWESTERLY FLOW WILL BRING AN END TO SHOWER ACTIVITY. BY EARLY NEXT WEEK A SECOND SHORTWAVE TROUGH WILL MOVE INTO THE PACIFIC NORTHWEST...HOWEVER AT THIS TIME THE AIRMASS LOOKS RELATIVELY DRY AND STABLE. EXPECT AFTERNOON CUMULUS CLOUD BUILD-UPS ACROSS THE CENTRAL NEVADA HIGHLANDS...HOWEVER NOT EXPECTING AFTERNOON THUNDERSTORM DEVELOPMENT. && .AVIATION...A STRONG SOUTHERLY JET OVER THE REGION TODAY WILL LEAD TO MOSTLY CLOUDY SKIES. WILL ALSO SEE AN INCREASED THREAT OF THUNDERSTORM ACTIVITY OVER MUCH OF NORTHERN AND CENTRAL NEVADA BY THIS AFTERNOON. A SURFACE LOW WILL SET UP OVER NORTHEASTERN NEVADA BY THIS AFTERNOON...WITH GUSTY SOUTHERLY WINDS ACROSS EAST-CENTRAL NEVADA INTO THE EARLY EVENING HOURS. A FRONTAL BOUNDARY WILL PUSH INTO NORTHWESTERN NEVADA LATER THIS EVENING...WITH THE THREAT OF SHOWER ACTIVITY LINGERING INTO THE OVERNIGHT HOURS ACROSS HUMBOLDT COUNTY. && .FIRE WEATHER...A STRONG LOW PRESSURE SYSTEM WILL TRACK INLAND THROUGH CALIFORNIA AND NEVADA THIS WEEK. WINDS IN ADVANCE OF THIS PACIFIC STORM WILL INCREASE SIGNIFICANTLY AS A TIGHTER PRESSURE GRADIENT MOVES OVER NV. A COLD FRONT WILL MAKE ITS WAY THROUGH THE STATE THURSDAY. WINDS WILL BE STRONGEST OVER FIRE ZONES 454 455 AND 457 TODAY...AND 455 AND 457 AGAIN THURSDAY. BOTH DAYS WILL SEE RELATIVE HUMIDITY VALUES DROP TO BELOW 15 PERCENT. WITH WIND GUSTS EXPECTED TO EXCEED 30 MPH FOR SEVERAL HOURS TODAY AND THURSDAY...A RED FLAG WARNING HAS BEEN ISSUED FOR TODAY AND A FIRE WEATHER WATCH CONTINUES FOR THURSDAY. && .LKN WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM PDT THIS EVENING FOR NVZ454-455-457. FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR NVZ455-457. && 92/96/96
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:27 AM PDT | Red Flag Warning | LKN | 35 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.